Hyperthyroidism Support Group

Hyperthyroidism (or "overactive thyroid gland") is the clinical syndrome featuring weight loss (often accompanied by a ravenous appetite), fatigue, weakness, hyperactivity, irritability, apathy, depression, polyuria, and sweating. Additional symptoms may include palpitations and arrhythmias (notably atrial fibrillation), dyspnea, loss of libido, nausea, vomiting, and diarrhea.

0 Online

Muscle/Joint Pain??

I have noticed that I have been getting pretty bad muscle and joint pains since I was diagnosed with the Hyperthyroidism. I don't know if it is from the condition, or if it is from the Methimazole, or if it could be something else?

It mostly seems to be in my wrists/hands or feet, but it seems like I can get sore leg muscles or arm muscles from doing simple things, like shopping. My hands seem to always hurt. They are still functionaly, but just feel sore and cramped alot. I NEVER had any problems before I started taking the medicine.

Has anyone here experienced this same thing? If so, do you think it was from your medicine or from the thyroid condition itself?

I'm not able to get much information out of my doctor, unfortunately!!

Replies

deleted_user
deleted_user

I get a lot of muscle aches and pains, I tend to find I can't do a lot of physical labour. I particularly notice it with things like gardening, (not necessarily anything too taxing). I'm quite a big guy in reasonable shape, so not something I've ever really found before the Hyperthyroidism.

My opinion, it's part of the condition. In the UK the NHS tend to use Carbimazole (which is what I take), so it's a side effect of both drugs (although they are similar I believe). I could be wrong......

Best wishes,

Steve.
deleted_user
deleted_user

Hi aoneill0825,
I had a horrible reaction to Methimazole. Besides the hives/rash I had horrible muscle pain. There nights that I woke up in so much pain such arm, legs, thighs, shoulder. Once I switched to the PTU I feel so much better and no muscle aches. So I am a true believer that methimazole causes muscle pain since I never had such horrible aches before I started taking methimazole.
You can go to the Grave's disease support group here and check out the same problems people are having. You are definitely not alone. Take care, good luck to you.
mb
deleted_user
deleted_user

Thank you both for your replies. I am thinking it is joint pain, but I cannot tell for sure. It seems to be happening in my wrists, ankles, and just the other day my hips. It's mostly my wrists though.

It's the strangest thing. I will get these awful charley horse like cramps that last for about 24 hours and leave that hand or foot completely useless.. And then, out of nowhere, it goes away. And it's like it never happened!

Is this how it felt to you guys?
deleted_user
deleted_user

I have had muscle and joint pains for years. I have had RAI and although my bloods are within "normal" range and I am not on any medication I still have muscle cramps, tingle and aching in my joints. Could it be that it is part of the thyroid condition and not the meds? I have Graves Disease.
deleted_user
deleted_user

I have Graves and when I was over medicated and went HYPO, I was in excrutiating pain in my legs and hip joints. I have aches when I do a lot of physical activity. I think its just linked to my disease, Not sure....hope this helps!
dairytech
dairytech

I believe its the graves. I went undiagnosed for about 2 years. I was very athletic and in very good physical condition. Over that period of time I developed muscle and joint aches aches and my endurance became much less. I thought it was age, menopause and the emotional turmoil I was going through at that time. I've been on PTU now for 7 months and my numbers are considered normal. I still suffer from muscle and joint aches. My arm, wrist and leg muscles are effected the most. I have to wear wrist braces every night. I tried to walk up 2 sets of stairs yesterday and my leg muscles ached so bad I had to take a break halfway up. I still get tired easily and my heart acts up when I over do it. This really sucks, Ive had to change my way of doing things to accomodate this disease. Will it always be this way...I dont know...I sure hope not...I dont think anyone including the docs know. I think its something we have to be ready to live with.
deleted_user
deleted_user

I just got put on Methimazole, how long were you guys on the medication before you starting having the muscle cramps and pain in the joints?
deleted_user
deleted_user

I believe, I started having muscle pain after two weeks of starting the methimazole, but don't worry everybody is different so in the name of Jesus you won't have any.
deleted_user
deleted_user

I started getting the joint pains about 2-3 weeks after I started the medication, and it has progressively become worse over the last 2 months. I talked to the Endo today, and she is changing me to PTU...but doesn't believe the joint pain is caused by the Methimazole! WHATEVER...if it didn't start until after I started the meds, more than likely it is the meds! We will see if it goes away with the PTU, and I will update everyone!

Today my hip is really bothering me and my right hand has been cramped for about 24 hours now. I am only 28, and I feel like I am falling apart!
deleted_user
deleted_user

I wanted to give everyone who is interested an update. I had my doctor change my medicine to PTU about 4 weeks ago. I have not had one joint or muscle pain since then! I am so excited about this. I was getting miserable and so worried that something else was wrong...and it was the medicine all along.

My thyroid levels are back to normal now, so I am also excited about that. I have to continue taking the PTU for another year approximately...according to my Endo.
deleted_user
deleted_user

Autoimmune Thyroid Disease can cause Muscle/Aches Pain, i know that much
deleted_user
deleted_user

You rae totally right Hashi.
I have been hyper and Hypo..been on ATDS, off ATDS and STILL get the joint pain where I didnt suffer from it prior to all this.
I had RAI 11 days ago...am not on antithyroidmeds and noticed my elbows had joint pain yesterday.
deleted_user
deleted_user

I was really relieved to read that you experienced really sore muslces and joint soreness....
I was extremely achey which took me to the doctor and now I do have graves disease..hyperthyroid antibodies etc...

so thank you because I am 5'3" and weigh 105 lbs.. I noticed that I was just not as strong as I used to be

I am now taking propranolol 10mg tid and methimazole 30mg..daily...
PaminRemission
PaminRemission

Welcome Rumsey,

Please join us in the Graves' group. Lot's more action there.

http://www.dailystrength.org/c/Graves-Disease/forum
Nowasober1
Nowasober1

Good Morning,
I also have terriable pain in my feet, ankles and wrists. Those muscles hurt mosty in the am and as the day goes by the pain radiates to my hands, arms and upper back., The strangest thing is when I wake up, my feet are always very cold and I have a slight rash on the Tops of my feet. I am taking Synthroid and my levels are all normal so guess it is working. Not sure if this helps, but I know it is nice to know you are not alone. Michelle